Alabama, 2004

Hail in Alabama, May 18, 2004

May 18, 2004 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 18, 1:32 PM CST, 58 minutes earlier.

Area forecast discussion, May 18, 1:32 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
232 PM CDT TUE MAY 18 2004

.SYNOPSIS...A WARM MOIST AIRMASS WILL CONTINUE TO BRING MAINLY
AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS TO CENTRAL ALABAMA
THROUGH THE END OF THE WEEK.  RAIN CHANCES WILL DIMINISH AND
TEMPERATURES WILL HEAT UP THIS WEEKEND INTO EARLY NEXT WEEK AS
DRIER AIR MOVES INTO THE AREA WITH HIGH PRESSURE BUILDING IN.
&&

.SHORT TERM...(TONIGHT THROUGH FRIDAY) DETERMINING THE COVERAGE...
PROBABILITY...AND INTENSITY OF SHOWERS AND THUNDERSTORMS ACROSS THE
AREA IS THE SHORT TERM FORECAST CONCERN.

AT 215 PM CDT...SHOWERS AND THUNDERSTORMS WERE CONFINED TO MAINLY
EAST CENTRAL ALABAMA WHERE THEY DEVELOPED IN THE HIGHER TERRAIN
BECAUSE OF DIFFERENTIAL HEATING IN A MOIST UNSTABLE ENVIRONMENT.
NO SEVERE THUNDERSTORMS HAD BEEN REPORTED...THOUGH A FEW STORMS WERE
STRONG WITH GUSTY WINDS UP 40 MPH...LOCALLY HEAVY RAINFALL OF AROUND
AN INCH...AND/OR DANGEROUS CLOUD TO GROUND LIGHTNING.
TEMPERATURES RANGED FROM THE 70S IN RAIN COOLED AIR EAST TO
THE MID 80S ALONG AND WEST OF INTERSTATE 65.

MODELS ARE GENERALLY IN GOOD AGREEMENT AND WILL USE A BLEND.

THE REST OF THIS AFTERNOON INTO THE EARLY EVENING...EXPECT THE
SHOWERS AND THUNDERSTORMS TO BECOME FOCUSED OVER THE WESTERN HALF
OF STATE WHERE MOISTURE...LIFT...AND INSTABILITY WILL BE
MAXIMIZED...OPPOSITE OF EARLY THIS AFTERNOON.  A FEW STORMS MAY BE
STRONG WITH SMALL HAIL...GUSTY WINDS UP TO 40 MPH...AND LOCALLY
HEAVY RAINFALL OVER ONE INCH.  WIDESPREAD SEVERE STORMS ARE NOT
EXPECTED WITH WEAK WINDS AND NO MAJOR LOW PRESSURE SYSTEM NEARBY.

LATE THIS EVENING INTO THE OVERNIGHT...SHOWERS AND THUNDERSTORMS
WILL DIMINISH SIGNIFICANTLY AFTER THE SUN SETS AS THE AIR STABILIZES.
WILL KEEP LOW CHANCE OVERNIGHT FOR A LEFTOVER SHOWER OR THUNDERSTORM.
PATCHY FOG MAY DEVELOP LATE...BUT SHOULD NOT BE A HUGE PROBLEM AS
CLOUD COVER SHOULD KEEP THE AIR FROM COOLING AND SATURATING TOO MUCH.

WEDNESDAY...EXPECT SIMILAR WEATHER TO TODAY WITH WARM AND MOIST
CONDITIONS EXPECTED.  SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN
DEVELOP DURING THE DAY.  THINK THE EASTERN HALF OF THE STATE WILL
HAVE THE HIGHEST CHANCE OF SHOWERS AND THUNDERSTORMS AS THE RUGGED
TERRAIN WILL SERVE AS THE BEST LIFTING MECHANISM.  AGAIN...A STORM
OR TWO MAY BE STRONG WITH GUSTY WINDS UP TO 40 MPH...SMALL HAIL...
DANGEROUS LIGHTNING...AND LOCALLY HEAVY RAINFALL.

THURSDAY AND FRIDAY...RAIN CHANCES WILL DWINDLE AS DRIER AIR
MOVES INTO THE AREA.  AFTERNOON/EARLY EVENING SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED...MAINLY ACROSS EAST ALABAMA WHERE
THE BEST MOISTURE AND LIFT WILL EXIST...BUT COVERAGE WILL BE
MORE LIMITED.  WARMER WEATHER WILL OCCUR DURING THESE DAYS WITH
MORE SUN EXPECTED.

AS FOR TEMPERATURES...LEANED TOWARD THE WARMER SIDE OF MODEL GUIDANCE
FOR HIGH TEMPERATURES WITH MORE SUN AND LESS CLOUDS EXPECTED DURING
THE DAYTIME HOURS.  MODEL LOW TEMPERATURES APPEAR TO BE ON TRACK.
&&

.LONG TERM...(SATURDAY THROUGH TUESDAY) VERY WARM AND DRIER
CONDITIONS ARE EXPECTED DURING THIS TIME FRAME AS HIGH PRESSURE
BUILDS INTO THE AREA.  WILL KEEP SLIM RAIN CHANCES IN THE FORECAST
AS ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED DURING THE
AFTERNOON HOURS.  HIGH TEMPERATURES WILL FLIRT WITH THE 90 DEGREE
MARK SATURDAY AND BEYOND.
&&

.PRELIMINARY NUMBERS...

BIRMINGHAM 66 84 67 86 68 / 40 50 30 40
MONTGOMERY 66 86 67 87 67 / 40 50 30 40
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

MBS/91
Hazardous weather outlook, May 18, 12:00 PM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT TUE MAY 18 2004

ALZ011>015-017>050-182000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
100 PM CDT TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

A MOIST AND UNSTABLE AIRMASS REMAINS ACROSS THE AREA. SHOWERS
AND THUNDERSTORMS HAVE BEGUN TO POP UP ACROSS THE AREA AND
WILL INCREASE IN COVERAGE THROUGH THE AFTERNOON AND INTO THE
EVENING HOURS.

SOME OF THESE STORMS COULD BE STRONG AND WILL BE CAPABLE OF PRODUCING
DANGEROUS CLOUD TO GROUND LIGHTNING...BRIEF LOCALIZED HEAVY
RAINFALL...AND GUSTY WINDS TO 35 MILES AN HOUR.  AT THIS TIME...MOST
STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

THEREFORE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)

AFTERNOON THUNDERSTORMS ARE EXPECTED ONCE AGAIN ON WEDNESDAY.
FOR THE MOST PART NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...
BUT A FEW STORMS COULD BE STRONG AND PRODUCE SMALL HAIL AND LOCALLY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT AND STORM SPOTTER ACTIVATION IS NOT
ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, May 18, 11:20 AM CST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1220 PM CDT TUE MAY 18 2004

ALZ020-181745-
CHEROKEE-
1220 PM CDT TUE MAY 18 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHEROKEE COUNTY UNTIL 1245
PM CDT...

...SMALL HAIL AND WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN
APPROACHING THUNDERSTORM...

AT 1220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER FORNEY...MOVING NORTH AROUND 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR FORNEY...CEDAR BLUFF
AND GAYLESVILLE THROUGH 1245 PM CDT.

LAT...LON 3407 8565 3402 8544 3434 8530 3440 8556
Special weather statement, May 18, 12:34 PM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
134 PM CDT TUE MAY 18 2004

ALZ019-027-181915-
CALHOUN-TALLADEGA-
134 PM CDT TUE MAY 18 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR NORTHERN TALLADEGA AND
WESTERN CALHOUN COUNTIES UNTIL 215 PM CDT...

...SMALL HAIL...GUSTY WINDS TO 35 MILES AN HOUR IS POSSIBLE FROM
APPROACHING THUNDERSTORMS...

AT 132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER LINCOLN...MOVING NORTHEAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR
LINCOLN...BYNUM...WEST END-COBB TOWN...OHATCHEE...BLUE
MOUNTAIN...WEAVER...NEW LIBERTY AND JACKSONVILLE THROUGH 215 PM CDT.

THE SECOND STORM IS LOCATED IN WESTERN CALHOUN COUNTY WEST OF
JACKSONVILLE AND IS ALSO MOVING NORTHEAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR OHATCHEE...BLUE
MOUNTAIN...WEAVER...NEW LIBERTY AND JACKSONVILLE THROUGH 215 PM CDT.

LAT...LON 3380 8567 3350 8607 3359 8618 3368 8617
          3378 8603 3379 8605 3397 8585
Special weather statement, May 18, 1:40 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
240 PM CDT TUE MAY 18 2004

ALZ029-038-182030-
CHAMBERS-RANDOLPH-
240 PM CDT TUE MAY 18 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR NORTHERN CHAMBERS AND
RANDOLPH COUNTIES UNTIL 330 PM CDT...

...SMALL HAIL AND GUSTY WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE
FROM AN APPROACHING THUNDERSTORM...

AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MILLTOWN...MOVING NORTHEAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MILLTOWN...ROANOKE
AND WOODLAND THROUGH 330 PM CDT.

LAT...LON 3306 8560 3294 8545 3322 8518 3337 8541
Special weather statement, May 18, 2:12 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
312 PM CDT TUE MAY 18 2004

ALZ048-182045-
RUSSELL-
312 PM CDT TUE MAY 18 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR RUSSELL COUNTY UNTIL 345
PM CDT...

...SMALL HAIL...GUSTY WINDS OF 35 TO 45 MILES AN HOUR...AND
DANGEROUS CLOUD TO GROUND LIGHTNING ARE POSSIBLE FROM AN
APPROACHING THUNDERSTORM...

AT 308 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER FORT MITCHELL...MOVING NORTHEAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HOLY TRINITY...FORT
MITCHELL AND PHENIX CITY THROUGH 345 PM CDT.

LAT...LON 3233 8516 3221 8501 3245 8468 3261 8487
Special weather statement, May 18, 2:28 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
328 PM CDT TUE MAY 18 2004

ALZ019-182100-
CALHOUN-
328 PM CDT TUE MAY 18 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CALHOUN COUNTY UNTIL 400
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND SMALL HAIL IS POSSIBLE
FROM AN APPROACHING THUNDERSTORM...

AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 14 MILES SOUTH OF PIEDMONT...MOVING NORTHEAST AROUND 10
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PIEDMONT THROUGH 400
PM CDT.

LAT...LON 3391 8555 3387 8561 3381 8559 3378 8564
          3363 8564 3368 8571 3372 8580 3389 8568
          3395 8562

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clay

When
May 18, 2:30 PM CST
Where
Clay County, Delta
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.433, -85.700

Dime to penny size hail was reported in the Delta area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401681.